Background An increased risk of infection is one of the most frequent side effects of immunosuppressive therapy for rheumatic diseases.
A decrease in the gamma-globulin serum fraction has been demonstrated in the early 1980ies in patients treated with gold and penicillamine. Recent biologic therapies like rituximab, which directly affects the formation of immunoglobulin-secreting B – cells, can also induce hypogammaglobulinemia.
We wanted to address the question how often hypogammaglobulinemia in a cohort of patients from our outpatient clinic with different rheumatic diseases and varying immunosuppressive therapies is found. The second question was whether a decrease in serum immunoglobulins leads to an increase in the yearly infection rate.
Methods A questionnaire regarding all infections in the last 12 months was handed out to the patients of our outpatient clinic. The serum immunoglobulin levels for IgG, IgA and IgM were analyzed simultaneously to the questioning.
Results A total of 282 patients with rheumatic diseases completed the questionnaire. The majority (48%) of these patients had rheumatoid arthritis. 42% of the patients received methotrexate, 40% of the patients were treated with biologics.
A decrease in either IgG, IgA and/or IgM was present in 24,5% of the patients. The immunoglobulin deficiency was mild to moderate in most cases. Serious infections occurred in a frequency of 5 in 100 patient-years. There was no correlation between serious infections and the presence of hypogammaglobulinemia. 47 patients with increased frequency of non-serious infections (defined as more than 4 common colds or more than 3 sinusites, 3 bronchites or 3 urinary tract infections per year) also showed no significant correlation with hypogammaglobulinemia. Patients over 60 years of age had significantly more often decreased immunoglobulin-levels than younger patients (p < 0.001). Patients under treatment with leflunomid showed an almost 8-fold increased incidence for hypogammaglobulinemia, while rituximab treatment was associated with a 3,5-fold increased risk. Patients with TNF-inhibitor medication had significantly less frequently decreased immunoglobulin-levels (p = 0.05).
Conclusions Hypogammaglobulinemia was frequently observed in patients with rheumatic disease under immunosuppressive therapy. Nevertheless, patients in our study with hypogammaglobulinemia did not have more serious or non-serious infections than patients with normal immunoglobulin-levels.
Disclosure of Interest None Declared
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.